Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 23, NWS New Orleans, LA

February 28, 2001Jefferson Parish, Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 28, 2001, 9:43 AM CST for Jefferson Parish, Plaquemines Parish, Louisiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 28, 2001, 9:43 AM CST (15:43 UTC)
Expired
Feb 28, 2001, 10:30 AM CST
In force
47 min
Issued by
NWS New Orleans, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Jefferson Parish, LA, Plaquemines Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1250 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
446 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

127 
WUUS54 KLIX 281545
SVRNEW
LAC051-075-281630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
943 AM CST WED FEB 28 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA

* UNTIL 1030 AM CST

* AT 940 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BARATARIA...OR ABOUT 10 MILES SOUTHWEST OF
  BELLE CHASSE...MOVING EAST SOUTHEAST AT 25 MPH.

THE COMMUNITES OF LAFITTE AND POINTE A LA HACHE ARE IN THE PATH OF 
THIS STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2984 9014 2967 9015 2947 8973 2968 8964

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 3:30 AM CST, 6 hours 13 minutes earlier.

Area forecast discussion, Feb 28, 3:30 AM CST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
330 AM CST WED FEB 28 2001

RUNNING LATE AFTER GETTING BACK IN THE SWING OF THINGS ON THE
UPGRADED AWIPS. ALSO MUCH TO CONSIDER BUT LITTLE TIME TO DISCUSS.
CANADIAN FRONT FAST APPROACHING BTR AND GPT AREA AT THIS TIME WITH
DAYTIME TEMPERATURES IN GRAVE DANGER OF NEVER REACHING GUIDANCE
LEVELS TODAY GIVEN THE AMOUNT OF CLOUD COVER AND OVERRUNNING TO
BECOME ESTABLISHED ACROSS THE AREA. A FEW THUNDERSTORMS CAN BE
EXPECTED THIS MORNING PRIOR TO FRONTAL PASSAGE AND EVEN ELEVATED
CONVECTION FOR A WHILE POST-FRONTAL.

WILL BE GOING WITH THE TRENDS OF THE AVN AND ETA BUT UNDERCUT THE
GUIDANCE MAX TEMPS BY A COUPLE OF CATEGORIES TODAY...CLOSE TO AVN
TONIGHT AND ABOUT A CATEGORY LOWER THURSDAY AS OVERRUNNING LIKELY TO
PERSIST WITH FRONT GOING STATIONARY ALONG THE COAST THEN RETREATING
NORTH AS A WARM FRONT THU NIGHT.

WITH CUT-OFF LOW REMAINING WELL WEST OF THE FORECAST AREA THIS WILL
ALLOW THE SOUTHWEST FLOW TO BECOME MOISTURE LADENED AND SPELL A
PROLONGED PERIOD OF RAIN CHANCES THROUGH THE EXTENDED. TEMPS SHOULD
REMAIN NEAR TO ABOVE NORMAL.

MCB 60/50/59/51 7657   BTR 62/55/62/55 6657
MSY 70/61/66/62 5556   GPT 61/57/64/58 5556

.NEW...
LA...NONE.
MS...NONE.
24

In the hours before

Local storm report, Feb 28, 5:40 AM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
540 AM CST WED FEB 28 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 AM    PAINCOURTVILLE            LA   WIND DAMAGE
02/28/01   ASSUMPTION                     VEHICLE OVERTURNED ON
                                          HWY 70 AT THE DOW CHEMICAL
                                          PLANT APPARENTLY DUE TO
                                          STRONG WINDS AND 50 TO 75
                                          FT VISIBILITY IN RAIN.
                                          PEA SIZED HAIL ALSO
                                          REPORTED BY LAW
                                          ENFORCEMENT.
Special weather statement, Feb 28, 7:00 AM CST, 2 hours 43 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-011300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
700 AM CST WED FEB 28 2001

.SYNOPSIS...A COLD FRONT WILL MOVE OFF THE GULF COAST LATER THIS
MORNING. SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE IN ADVANCE OF
THE FRONT WHILE SCATTERED TO NUMEROUS SHOWERS AND AREAS OF RAIN
OCCUR IN THE WAKE OF THE FRONT THROUGH THIS EVENING.

...THUNDERSTORMS...
A FEW THUNDERSTORMS MAY BECOME BRIEFLY STRONG TO MARGINALLY SEVERE
MAINLY ACROSS SOUTHEAST LOUISIANA BELOW THE TIDAL LAKES. WIND GUSTS
OF 40 TO 50 MPH...PEA TO MARBLE SIZED HAIL...BRIEF TORRENTIAL
RAINFALL AND OCCASIONAL LIGHTNING CAN BE EXPECTED FROM THE STRONGER
STORMS THIS MORNING AND EARLY THIS AFTERNOON. STORM MOVEMENT WILL
BE EAST AND SOUTHEAST AT 15 TO 20 MPH.

...ACTIONS...
STORM SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 6:25 PM CSTFlash Flood WarningLIXEast Feliciana, Saint Helena3 hr
Feb 28, 4:59 AM CSTSevere Thunderstorm WarningLIXAssumption31 min
Feb 28, 6:17 AM CSTTornado WarningLIXLafourche28 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.